Oklahoma, 2018

Damaging Wind in Oklahoma, July 26, 2018

July 26, 2018 · NWS OUN · 1 event in 1 county or zone

An area of showers and storms came out of Kansas into northwest Oklahoma just after midnight on the 26th, producing an isolated severe wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An area of showers and storms came out of Kansas into northwest Oklahoma just after midnight on the 26th, producing an isolated severe wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 25, 9:59 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 25, 9:59 PM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1059 PM CDT Wed Jul 25 2018

.AVIATION...
Scattered thunderstorms over western Kansas are moving southward
and will move across at least northern Oklahoma during
the overnight hours. Deepening on how organized convection remains
tonight, an outflow boundary may reach parts of central/southern
Oklahoma by Thursday morning. At this time will mention a wind
shift in northern and central Oklahoma with better storm chances
near PNC/WWR. Otherwise, mainly VFR conditions will prevail
through at least 18z Thursday.

&&

.PREV DISCUSSION... /issued 837 PM CDT Wed Jul 25 2018/

DISCUSSION...
Main update this evening will be to increase POPs across
northwestern Oklahoma.

Thunderstorms over western and northern Kansas will continue
southeast this evening. Expect some of the storms will move
into far northern Oklahoma, mainly after 11 pm - midnight.

Instability and effective shear over far northern Oklahoma may
support a few strong storms, but overall storm intensity will
decrease as storms move southward this evening/overnight.

PREV DISCUSSION... /issued 622 PM CDT Wed Jul 25 2018/

AVIATION...
Scattered to numerous showers and thunderstorms are expected
to develop across parts of Kansas and Colorado this evening.
As storms move southeast, some may enter northwestern Oklahoma
around 4-5Z. Storm intensity and coverage should weaken as storm
enter Oklahoma, but a few may produce strong wind gusts. For now
will limit better storm chances to WWR and CSM. An outflow
boundary associated with the storms may move across most of the
TAF sites by 15-18z Thursday. This will bring mainly a northwest
to northeast wind. The stronger storms may also produce MVFR
conditions, otherwise VFR conditions will prevail.

PREV DISCUSSION... /issued 319 PM CDT Wed Jul 25 2018/

DISCUSSION...
Convection is expected to increase across Kansas and eastern
Colorado later today and may reach the northwestern portion of the
area later this evening. Our airmass is quite dry with PWAT values
at both OUN and LMN 12 UTC soundings either side of one inch (at
around the 10th percentile for KOUN). This has improved little
since this morning per satellite-derived TPW. Slightly deeper
moisture resides in Kansas and near a southward moving frontal
boundary forced south by transient Great Lakes region shortwave.
This will be the impetus for convection to our north later today.
But, significant/severe convection into our area is unlikely.

Later tonight through at least early tomorrow morning, remnant
convection/MCS could bring light precipitation to roughly the
northwest half of the area. The most noticable affect may be
extensive mid-level clouds which could limit how much heating
occurs tomorrow afternoon. We've lowered temperatures accordingly.

The pattern changes little late week and into the weekend.
Positive mid-level height anomalies associated with slowly
retrograding/deamplifying ridge to our west will continue. This
will place us in persistent northwesterly flow with occasional
MCSs developing and moving southeast into the area each
evening/overnight period. The most complicated aspect of the
forecast may be potential for residual mid-level clouds limiting
temperature climb and destabilization during the afternoon. This
pattern generally favors a maximum in precipitation chances from
late evening through the predawn hours, and we indicated this with
our probabilities, not completely eliminating diurnal development
potential.

A pronounced shortwave trough within northwesterly flow is
indicated in medium range guidance Sunday night into Monday, and
we expect this to be when the best chance of precipitation will
be over the next several. Cooler air mass behind the front will
result in below normal temperatures then.

By the middle of next week, northwesterly flow and increased High
Plains convection could bring chances back to western portions of
the area as residual MCS(s) approach.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  71  86  69  86 /  10  20  30  20
Hobart OK         72  89  69  88 /  20  30  20  20
Wichita Falls TX  72  96  73  93 /   0  20  20  10
Gage OK           68  84  66  83 /  60  30  30  20
Ponca City OK     71  83  65  87 /  30  30  30  20
Durant OK         73  98  74  92 /   0  10  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
Hazardous weather outlook, Jul 25, 7:16 PM CST, 5 hours 10 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
816 PM CDT Wed Jul 25 2018

OKZ004>048-050>052-TXZ083>090-261200-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
816 PM CDT Wed Jul 25 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...

Showers and thunderstorms over western Kansas and eastern Colorado,
will move southeast across parts of western and northern Oklahoma
tonight. The most likely time for storms will be from midnight
through sunrise Thursday. A few of the stronger storms will
produce strong winds to 50 mph, especially along and northwest
of an Alva to Woodward and Shattuck line. Organized severe
weather is not anticipated. As storms move southeast overnight,
storm intensity will decrease.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...

Chances for showers and thunderstorms will continue to expand
across the area on Thursday as a front makes its way through.

Chances for showers and thunderstorms will continue across at
least portions of the area through early next week. Gusty winds
would be the main concern.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 25, 10:10 PM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1110 PM CDT WED JUL 25 2018

OKZ004-260445-
Harper OK-
1110 PM CDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Harper County Until
1145 PM CDT....

AT 1108 PM CDT, a strong thunderstorm was located 6 miles east of
Acres, moving south at 25 MPH.

HAZARDS INCLUDE...
Wind gusts to 40 MPH...

LAT...LON 3700 9949 3688 9948 3683 9977 3686 10001
      3699 10000 3700 10000
TIME...MOT...LOC 0408Z 1DEG 22KT 3708 9977

MAD
Special weather statement, Jul 25, 10:48 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1148 PM CDT WED JUL 25 2018

OKZ004-260515-
Harper OK-
1148 PM CDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR northern Harper County Until 1215
AM CDT....

AT 1147 PM CDT, a strong thunderstorm was located 6 miles northwest
of Buffalo, moving south at 25 MPH.

HAZARDS INCLUDE...
Wind gusts to 40 MPH...

LAT...LON 3700 9945 3688 9940 3677 9968 3682 10000
      3700 10000
TIME...MOT...LOC 0447Z 357DEG 20KT 3691 9971

MAD
Special weather statement, Jul 25, 11:13 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1213 AM CDT THU JUL 26 2018

OKZ004-005-009-010-260545-
Woodward OK-Harper OK-Woods OK-Ellis OK-
1213 AM CDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Woodward...Harper...
northwestern Woods and north central Ellis Counties Until 1245 AM
CDT....

AT 1211 AM CDT, a strong thunderstorm was located near Buffalo,
moving south at 30 MPH.

HAZARDS INCLUDE...
Wind gusts to 40 MPH...

LAT...LON 3674 9920 3656 9949 3657 9984 3685 9985
      3700 9950 3700 9939
TIME...MOT...LOC 0511Z 345DEG 26KT 3683 9959

MAD
Special weather statement, Jul 25, 11:36 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1236 AM CDT THU JUL 26 2018

OKZ004-005-010-011-260600-
Major OK-Woodward OK-Harper OK-Woods OK-
1236 AM CDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Major...northeastern
Woodward...southeastern Harper and central Woods Counties Until 100
AM CDT....

AT 1234 AM CDT, a strong thunderstorm was located near Freedom,
moving southeast at 35 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

LAT...LON 3667 9947 3688 9900 3661 9871 3643 9892
      3642 9938
TIME...MOT...LOC 0534Z 330DEG 29KT 3673 9907

MAD

The radar

The Vance AFB radar (KVNX), 156 km away, was scanning. The volume nearest the first event began at 06:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ellis

When
July 26, 12:26 AM CST
Where
Ellis County, (Gag)gage Airport
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
36.300, -99.780

Trees were downed on the southwest side of Gage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773666.